Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 39, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Apr 22, 1997, 12:17 AM EDT for Pickens County, South Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 22, 1997, 12:17 AM EDT (04:17 UTC)
- Expired
- Apr 22, 1997, 1:00 AM EDT
- In force
- 43 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Pickens County, SC
The radar
The Greer radar (KGSP), 46 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 12:29 AM EDT | Hail 1 | Liberty, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 9:30 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1121 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 220419 RRA SVRGSP SCC077-220500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1217 AM EDT TUE APR 22 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 100 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...SOUTHERN PICKENS COUNTY A SEVERE THUNDERSTORM WAS NEAR SENECA AT 1215 AM AND MOVING INTO THE CLEMSON AREA. A DEVELOPING SEVERE THUNDERSTORM WAS SHOWN NEAR THE TOWN OF CENTRAL. THE STORMS WERE MOVING EAST SOUTHEAST ABOUT 30 MPH. LARGE HAIL IS VERY LIKELY IN THE CLEMSON AREA BEFORE 1230 AM AND BETWEEN CENTRAL AND PICKENS ABOUT THE SAME TIME. A SEVERE THUNDERSTORM WARNING COULD BE REQUIRED FOR NORTHERN ANDERSON COUNTY SOON. A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN OCONEE COUNTY UNTIL 1245 AM. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. JONES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 8:11 PM EDT, 4 hours 6 minutes earlier.
Area forecast discussion, Apr 21, 8:11 PM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
810 PM EDT MON APR 21 1997
CAE/RAH: REMOVE POSSIBLE WORDING FROM THUNDERSTORMS.
CAE: LIKELY POPS. SOME POSSIBLY SEVERE.
FFC: LIKELY POPS. LOW 50S MOUNTAINS.
RAH: LIKELY POPS SOUTHERN/CENTRAL MOUNTAINS WHERE SOME POSSIBLY
SEVERE.
SURFACE BOUNDARY NOW FIRMLY ESTABLISHED OVER NC WITH ACTIVITY IN
E TN TRACKING E ALONG IT. NE SURFACE WIND AT HKY INDICATES THAT
FRONT IS JUST S OF I-40. RECENT RADAR TRENDS INDICATE A SOUTHEAST
PROGRESSION OF ECHOES IN SE TN TOWARD NE GA AND UPSTATE. LARGE
QUANTITY OF HAIL REPORTS IN E TN. SURFACE WINDS HAVE BACKED ACROSS
UPSTATE...IN ADVANCE OF WEAK SURFACE TROUGH IN N AL WHICH EXTENDS S
OF FRONTAL WAVE IN S CENTRAL TN. ANOTHER CLUSTER OF CONVECTION
FIRING IN CENTRAL GA AND TRACKING NE...BUT THIS ACTIVITY MAY MIS NE
GA AND UPSTATE SC. TEMPERATURES GENERALLY APPEAR REASONABLE.
JATIn the hours before
Special weather statement, Apr 21, 10:51 PM EDT, 1 hour 26 minutes before
NCZ058-051-059-052-053-062-063-220445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1052 PM EDT MON APR 21 1997 THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR SEVERAL COUNTIES IN WESTERN NORTH CAROLINA. THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM THE WATCH - GRAHAM...SWAIN...MACON...JACKSON...HAYWOOD... BUNCOMBE. COUNTIES SOUTH AND EAST OF THOSE COUNTIES REMAIN IN WATCH NUMBER 171 UNTIL 1 AM EDT. JONES
Special weather statement, Apr 21, 10:52 PM EDT, 1 hour 25 minutes before
NCZ058-051-059-052-053-062-063-220445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1052 PM EDT MON APR 21 1997 THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR SEVERAL COUNTIES IN WESTERN NORTH CAROLINA. THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM THE WATCH - GRAHAM...SWAIN...MACON...JACKSON...HAYWOOD... BUNCOMBE. COUNTIES SOUTH AND EAST OF THOSE COUNTIES REMAIN IN WATCH NUMBER 171 UNTIL 1 AM EDT. JONES
Local storm report, Apr 21, 11:33 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1133 PM EDT MON APR 21 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
1128 PM 1 W WALHALLA SC 1.00 INCH HAIL
04/21/97 OCONEE REPORT BY HAM RADIO
OPERATOR.
DEOLocal storm report, Apr 21, 11:34 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1133 PM EDT MON APR 21 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION$.....
1128 PM 1 W WALHALLA SC 1.00 INCH HAIL
04/21/97 OCONEE REPORT BY HAM RADIO
OPERATOR.
DEOLocal storm report, Apr 21, 11:48 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1148 PM EDT MON APR 21 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
1145 PM ROUND MOUNTAIN NC .75 INCH HAIL
04/21/97 TRANSYLVANIA HAM RADIO REPORT.
CSHLocal storm report, Apr 21, 11:50 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1148 PM EDT MON APR 21 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION:.....
1145 PM ROUND MOUNTAIN NC .75 INCH HAIL
04/21/97 TRANSYLVANIA HAM RADIO REPORT.
CSHThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 11:15 PM EDT | Severe Thunderstorm Warning | GSP | Oconee | 45 min |
| Apr 22, 12:08 AM EDT | Severe Thunderstorm Warning | GSP | Oconee | 37 min |
| Apr 22, 1:12 AM EDT | Severe Thunderstorm Warning | GSP | Laurens | 63 min |
| Apr 22, 3:30 PM EDT | Severe Thunderstorm Warning | GSP | Abbeville | 60 min |
| Apr 22, 4:11 PM EDT | Severe Thunderstorm Warning | GSP | Greenwood | 64 min |
| Apr 22, 4:30 PM EDT | Severe Thunderstorm Warning | GSP | Laurens | 30 min |
| Apr 22, 4:42 PM EDT | Severe Thunderstorm Warning | GSP | Union | 48 min |
| Apr 22, 5:13 PM EDT | Severe Thunderstorm Warning | GSP | Chester | 32 min |
| Apr 22, 7:00 PM EDT | Severe Thunderstorm Warning | GSP | Abbeville, Anderson | 45 min |
| Apr 22, 7:31 PM EDT | Tornado Warning | GSP | Abbeville | 44 min |
| Apr 22, 7:51 PM EDT | Severe Thunderstorm Warning | GSP | Laurens | 39 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.